Recognizing Skin Popping Scars and the Benefits of Early Intervention

Share this content:
Image courtesy Saporito RC, et al. Cureus. 2018. doi:10.7759/cureus.2726
Image courtesy Saporito RC, et al. Cureus. 2018. doi:10.7759/cureus.2726

Skin popping is the process of injecting illicit drugs under the skin with a needle, and skin-popping scars can be an indication of illicit drug use in patients. Recognizing these lesions early, coupled with patient education, may prevent serious complications and further skin popping, according to a case study published in Cureus.

A 48-year-old African-American female with a history of illicit drug use sought treatment for acne vulgaris. The patient presented with multiple skin lesions on her forearms and legs. The lesions were hyperpigmented, fibrotic, depressed, round, 5 to 15 mm papules and plaques. She reported a history of abscesses and cellulitis.

Further research gathered from related cases and previous studies found the odds of abscess or cellulitis among drug users who used skin popping was 5 times higher than in those who used intravenous injection. Other complications included bacterial infections (abscesses and cellulitis), candida folliculitis, botulism, tetanus, and necrotizing fasciitis. 

Scar formation, as seen in the research candidate, necroses of the digits, and renal failure were found to be chronic complications of skin popping. The case study subject also reported being drug free for 20 years following physician counseling about her condition and about the potential complications of continued skin popping.

The case study underscores the significance of recognizing lesions associated with skin popping. According to researchers, “with education of patients, physicians could prevent both acute and chronic complications of skin popping on the skin and other organs.”

Reference

Saporito RC, Pineiro MAL, Migden MR, Silapunt S. Recognizing skin popping scars: a complication of illicit drug use [published online June 1, 2018]. Cureus. doi: 10.7759/cureus.2726WEBSITE

Share this content:
You must be a registered member of Dermatology Advisor to post a comment.

Sign up for Newsletters